Alabama, 2024

Flooding in Alabama, March 1, 2024

March 1, 2024 · NWS BMX · 6 events in 6 counties and zones

A shortwave trough approaching the Mississippi Valley from the central Great Plains, along with a surface low in the northwestern Gulf of Mexico and stationary boundary along the Gulf Coast, contributed to widespread showers moving across Central Alabama during the morning hours of March 1. A ridge located over the East Coast promoted easterly surface winds across the area, with temperatures in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A shortwave trough approaching the Mississippi Valley from the central Great Plains, along with a surface low in the northwestern Gulf of Mexico and stationary boundary along the Gulf Coast, contributed to widespread showers moving across Central Alabama during the morning hours of March 1. A ridge located over the East Coast promoted easterly surface winds across the area, with temperatures in the upper 40s to lower 50s. A particularly heavy band of rain, oriented from southern Lamar County to northern Jefferson County to Cherokee County, dropped as much as 3-4 inches of rain, locally up to 5 inches, across a narrow swath. This resulted in numerous flooded roadways, mainly along waterways and in low lying areas, where drainage was slower to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 1, 6:28 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 1, 6:28 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
628 AM CST Fri Mar 1 2024

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 414 AM CST FRI MAR 1 2024

Our surface ridge center currently stretches from NY to NC with ESE
flow into C AL. In the upper levels, we have SW flow into C AL. An
opening upper low/shortwave over KS currently will swing through the
SW flow NEWD and continue to open up/weaken as it approaches the
Great Lakes by Sat 12z. It continues to weaken further and become
absorbed into the mean flow by Sun 00z over Quebec. Showers and a
few thunderstorms at times will swing across C AL today into
tonight, with the more widespread activity during the day today.
Even so, QPF amounts are not terribly heavy, with around 0.4 - 1.0
inch expected between now and Sat afternoon. Rain chances will
slowly decrease tonight as the system pulls further away and the
upper flow over AL becomes more weak/zonal. Only a small chance of a
shower/storm is possible across mainly the SE half of the area by
Saturday during the day.

Temperatures will remain on the cool side today with cloudy skies
and rainy conditions at times. Overnight lows will be a few degrees
milder tonight, in the mid 40s-mid 50s instead of low 40s-low 50s.
However, with less rainfall expected, highs Saturday should be 10
plus degrees milder.

08

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 200 AM CST FRI MAR 1 2024

Mid-level ridging will build along the East Coast Saturday night
through Sunday night behind the departing shortwave, downstream of
broad troughing over the western CONUS. Low-level flow will be
southerly between a low pressure system lifting across the Northern
Plains and high pressure over the eastern CONUS/western Atlantic.
While most will remain dry, with the southerly flow and somewhat
enhanced low-level moisture some isolated showers will be possible
during this period and perhaps an isolated storm. Temperatures
should warm up nicely on Sunday with the southerly flow and will go
above NBM on high temperatures.

A generally weak though potentially convectively enhanced shortwave
associated with the subtropical jet will begin to approach the area
Monday and move through Monday night and Tuesday. It will pull some
higher PWATs northward resulting in increasing chances of showers
and a few storms and possibly an MCS near the coast. Forcing and
shear look too weak for any organized severe storms outside of any
mesoscale enhancements. At this time the most likely scenario for
rainfall amounts is in the 1 to 1.8 inch range, suggesting just
beneficial rainfall, though reasonable worst case scenario/90th
percentile rainfall amounts around 3 inches could cause some minor
flooding. Behind Tuesday's wave, the pattern remains unsettled with
shortwaves in quasi-zonal flow aloft and an ill-defined frontal
boundary in the vicinity, with medium (30 to 50%) rain chances and
temperatures remaining above normal.

32/Davis

&&

.AVIATION...
(12Z TAFS)
Issued at 625 AM CST FRI MAR 1 2024

Showers along with a few embedded TS at times (with less chance
for TS tonight) will be possible at TAF sites today associated
with an upper shortwave. Cigs are currently MVFR for most, or
will be soon. Cigs will deteriorate further after a couple of
hours to IFR and below. Although cigs should remain low
throughout the remainder of the forecast, they should generally
stay above minimums. Some reduced visibilities will be possible
with any heavier showers at times.

08

&&

.FIRE WEATHER...

Widespread showers and a few thunderstorms are expected today. Rain
chances diminish from northwest to southeast tomorrow. RH values
will be well above critical values.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     52  44  66  47 / 100  60  10  10
Anniston    54  46  68  50 / 100  60  20  10
Birmingham  54  49  69  52 / 100  60  10  10
Tuscaloosa  57  49  71  53 / 100  60  10  10
Calera      55  49  69  53 / 100  60  20  10
Auburn      54  49  69  54 /  90  50  30  20
Montgomery  59  52  71  55 / 100  40  20  10
Troy        62  54  74  57 / 100  50  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...08
LONG TERM....32/Davis
AVIATION...08
Hazardous weather outlook, Mar 1, 4:13 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
413 AM CST Fri Mar 1 2024

ALZ011>015-017>050-021315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
413 AM CST Fri Mar 1 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Lamar

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Lamar County, 6.35 mi SSW of Molloy to 8.14 mi SE of Crossville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.651, -88.255

Several reports were received of flooded roadways in southern Lamar County, especially the Kennedy area, after 2 to 4 inches of rain fell during the morning hours.

Flood, Walker

When
March 1, 8:00 AM CST to 12:00 PM CST
Where
Walker County, 3.45 mi SE of Hillard to 3.31 mi N of Sipsey
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.764, -87.529

Several reports were received of flooded roadways in southern Walker County, especially the Oakman and Cordova areas, after 2 to 4 inches of rain fell during the morning hours. One roadway near Cordova was washed away and rendered impassable.

Flood, Jefferson

When
March 1, 9:00 AM CST to 12:00 PM CST
Where
Jefferson County, 0.59 mi NNW of Palos to 1.43 mi WSW of Corner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.657, -87.056

Up to 4 inches of rainfall across northern Jefferson County during the morning led to several flooded roadways, especially in the Morris, Warrior, and West Jefferson areas. Self Creek Rd along Self Creek remained impassable into the afternoon.

Flood, Blount

When
March 1, 9:00 AM CST to 12:00 PM CST
Where
Blount County, 0.76 mi SW of Nyota to 0.26 mi NNW of Champion
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.841, -86.758

Up to 4 inches of rainfall across southern Blount County during the morning led to several flooded roadways, including Highway 75 and House Rd near Remlap, River Rd near Highland Lake, and Fall Branch Rd along the Blount/St. Clair county line.

Flood, Etowah

When
March 1, 9:00 AM CST to 1:00 PM CST
Where
Etowah County, 2.71 mi SW of Markton to 4.45 mi SSE of Pana
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.852, -86.053

Flooding was observed in parts of Etowah County after 2 to 3 inches of rainfall fell during the morning of March 1. Some roadways such as Tidmore Bend Rd, Cedar Bend Rd, and Lumley Rd were covered by standing water. Attalla City Park had standing water up to 6 inches deep in some places.

Flood, Cherokee

When
March 1, 9:00 AM CST to 1:00 PM CST
Where
Cherokee County, 3.33 mi W of Pine Grove to 3.26 mi W of Leonard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.031, -85.758

Roadways around Centre and Cedar Bluff, including Alexis Rd, County Road 22, County Road 118, County Road 617, and County Road 380, were blocked by standing water after up to 2 inches of rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154384, 1154391, 1154393, 1154701, 1154725, 1154730.